DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



[A case of drug-induced interstitial pneumonia due to phenytoin]

Author(s): Okamoto H, Ishimaru T, Ohgami N, Furugaki K, Emoto T, Ekimura M

Affiliation(s): Department of Respiratory Medicine, Shimonoseki City Hospital.

Publication date & source: 2009-08, Nihon Kokyuki Gakkai Zasshi., 47(8):758-62.

Publication type: Case Reports; English Abstract; Review

A 48-year-old woman had been given phenytoin for prevention of epilepsy for 30 years. She developed a dry cough and low grade fever from one year and half before admission to our hospital. During this interval, she was treated with various antibiotics, however, her condition did not improve. A chest radiograph and CT showed diffuse reticular ground glass opacities in bilateral lung fields. A drug lymphocyte stimulation test (DLST) for phenytoin showed positive results. Lung biopsy specimen by VATS revealed predominant lymphocytic infiltration of lung parenchyma, compatible with drug-induced pneumonitis. Administration of phenytoin was discontinued, oral administration of 30 mg prednisolone was initiated, and the symptoms and shadow on X-ray films improved. These observations strongly suggested the presence of drug-induced pneumonia due to phenytoin in this patient. In patients who develop pneumonia not associated with infection, the possibility of drug-induced pneumonia should be always considered even though the drug has been administered for a long period.

Page last updated: 2010-10-05

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017